Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 99, NWS Paducah, KY

August 12, 2020Butler County, Carter County, Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 12, 2020, 4:46 PM CDT for Butler County, Carter County, Wayne County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 4:46 PM CDT (21:46 UTC)
Expired
Aug 12, 2020, 6:50 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, MO, Carter County, MO, Wayne County, MO

The radar

The St Louis radar (KLSX), 188 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WGUS53 KPAH 122146
FFWPAH
MOC023-035-223-130045-
/O.NEW.KPAH.FF.W.0099.200812T2146Z-200813T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
446 PM CDT Wed Aug 12 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Carter County in southeastern Missouri...
  Southwestern Wayne County in southeastern Missouri...
  Northwestern Butler County in southeastern Missouri...

* Until 745 PM CDT.

* At 445 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Van Buren, Ellsinore, Williamsville, Hendrickson, Hunter, Brush
  Arbor, Fremont, Grandin and Mill Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3708 9122 3709 9118 3708 9111 3710 9101
      3710 9096 3705 9096 3705 9078 3710 9078
      3706 9037 3682 9036 3682 9104 3683 9122

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
032 
WGUS73 KPAH 122302
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
602 PM CDT Wed Aug 12 2020

MOC035-122311-
/O.CAN.KPAH.FF.W.0099.000000T0000Z-200813T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-
602 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING FOR CARTER COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3710 9078 3706 9037 3682 9036 3682 9066
      3688 9066 3689 9068 3693 9068 3693 9070
      3697 9070 3697 9072 3700 9071 3700 9073
      3705 9073 3705 9078

$$

MOC023-223-130045-
/O.CON.KPAH.FF.W.0099.000000T0000Z-200813T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MO-Butler MO-
602 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN WAYNE AND NORTHWESTERN BUTLER COUNTIES...

At 601 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across and near the warned area. The heaviest rain has moved 
out of the area, and any lingering flooding will recede shortly. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Williamsville, Hendrickson, Brush Arbor and Mill Spring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3710 9078 3706 9037 3682 9036 3682 9066
      3688 9066 3689 9068 3693 9068 3693 9070
      3697 9070 3697 9072 3700 9071 3700 9073
      3705 9073 3705 9078

FLASH FLOOD...RADAR INDICATED

$$

DWS
423 
WGUS73 KPAH 122350
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
650 PM CDT Wed Aug 12 2020

MOC023-223-130000-
/O.CAN.KPAH.FF.W.0099.000000T0000Z-200813T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MO-Butler MO-
650 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAYNE AND NORTHWESTERN
BUTLER COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3710 9078 3706 9037 3682 9036 3682 9066
      3688 9066 3689 9068 3693 9068 3693 9070
      3697 9070 3697 9072 3700 9071 3700 9073
      3705 9073 3705 9078

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:16 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 12, 3:16 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
316 PM CDT Wed Aug 12 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 316 PM CDT Wed Aug 12 2020

Things will evolve very slowly during the short term period, as a
weak trof of low pressure aloft will very slowly to the east
with time through the lower OH and TN Valley regions. This feature
will supply ascent to an already super moist atmosphere, where
PWATs are expected to remain up in the 1.80-2.10 inch range. This
is up close to 2 standard deviations above normal values for this
time of year. Thus, where thunderstorms do occur from time to
time, torrential downpours will be likely, with rainfall rates
near or above 2 inches an hour. The convection will be most
probable during the heat of the day, and low level forcing will
mainly come from outflow boundaries and their interactions. Will
leave ongoing flash flood watch going through 02Z. Do to
timing/placement uncertainties thereafter, will not go with any
headlines for Thu at this time.

Low shear and limited instability will limit the overall severe
storm potential during the period. However, we have been getting
some funnel cloud reports this afternoon, more like the type you
get sometimes in the warm, moist, low shear environments over the
Gulf Coast region that can produce water spouts on occasion.
These funnels around here are weak and rarely touch down. Even if
one of these funnels did touch down, little if any damage would be
expected.

.LONG TERM...(Saturday through Wednesday)
Issued at 316 PM CDT Wed Aug 12 2020

Friday into Saturday will remain unsettled as a boundary remains
laid out across the middle Mississippi and lower Ohio valleys.
Previous model runs had lifted the boundary north of our region
Friday night, but now it looks like it will hang around as some weak
impulses move along it.  An upper level trof will also be slowly
moving over our area during the same time frame.  By Saturday night
into Sunday, models bring a cold front across the region, which is
faster than yesterday's models runs, though the ECMWF had been
trending faster.  Despite the model variances in timing/location of
these features, this pattern will keep chances of showers and
thunderstorms across the PAH forecast area Friday through Sunday,
mainly during the daylight hours.  The best chances will be across
west Kentucky and southwest Indiana Friday and Saturday, and west
Kentucky on Sunday.

Monday looks quiet, then models show a weak upper level trof sliding
southeast as a surface high builds over the northern Plains.  This
puts our region in weak northwest flow, and models show a few blips
of precipitation at times as some weak disturbances move along the
flow.  There will not be much moisture to work with, so kept Monday
through Wednesday dry for now.

High temperatures Friday through Sunday will actually be a little
below normal, but dew points will remain in the lower 70s, keeping
things quite humid.  Overnight lows will be a little above seasonal
normals. As we get into the new work week, temperatures and dew
points will be trending downward, with highs by Wednesday around 80
degrees and dew points in the lower 60s.

&&

.AVIATION...
Issued at 1232 PM CDT Wed Aug 12 2020

Expect scattered thunderstorms to be possible all afternoon, esp
KPAH/KCGI areas. Should see diminishing activity once the heat of
the day is last. Otherwise, VFR conditions should be the rule with
light winds outside of convective areas. Will need to watch out
for some patchy dense late night fog though, esp in areas that
received rainfall today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 PM CDT this evening for ILZ075>077-
080>094.

MO...Flash Flood Watch until 9 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch until 9 PM CDT this evening for INZ085-086.

KY...Flash Flood Watch until 9 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...RST
AVIATION...GM
Hazardous weather outlook, Aug 12, 3:22 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
322 PM CDT Wed Aug 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
322 PM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Flash flood watch remains in effect until 9 PM for the possibility
of scattered thunderstorms with torrential downpours. Deadly
lightning will also be a hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered, mainly heat of the day, thunderstorms are expected to
bubble up each day Thursday through Friday, but should begin to
lessen over the weekend and into next week. Lightning and locally
heavy rainfall will be the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 12, 1:26 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      3 E BENTON              36.86N 88.31W
08/12/2020                   MARSHALL           KY   LAW ENFORCEMENT

            HWY 408 EAST OF BENTON NEAR TUBBS ROAD IS
            CURRENTLY CLOSED DUE TO WATER OVER THE
            ROADWAY.

&&

SP
Local storm report, Aug 12, 1:47 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       BENTON                  36.86N 88.35W
08/12/2020  M2.85 INCH       MARSHALL           KY   PUBLIC

            TOTAL RAINFALL SO FAR.

&&

SP
Special weather statement, Aug 12, 2:53 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
253 PM CDT Wed Aug 12 2020

KYZ019-122100-
Daviess-
Including the city of Owensboro
253 PM CDT Wed Aug 12 2020

We have received reports of a small funnel cloud located near
Owensboro, Kentucky. This is unlikely to touch the ground or
create any damage given the environment present today.

SP
Special weather statement, Aug 12, 3:11 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
311 PM CDT Wed Aug 12 2020

ILZ076>078-082-083-086-087-INZ081-082-085>088-KYZ014-018-019-
122315-
Wayne IL-Edwards-Wabash-Hamilton-White-Saline-Gallatin-Gibson-
Pike-Posey-Vanderburgh-Warrick-Spencer-Union KY-Henderson-Daviess-
Including the cities of Fairfield, Albion, Mount Carmel,
McLeansboro, Carmi, Harrisburg, Shawneetown, Fort Branch,
Petersburg, Poseyville, Evansville, Boonville, Rockport,
Morganfield, Henderson, and Owensboro
311 PM CDT Wed Aug 12 2020

We have received reports of small funnel clouds with some of
these thunderstorms developing across the region. Given the
tropical environment present, any of these thunderstorms in the
Wabash River Valley into the Evansville Tri-state region may
produce brief funnel clouds through the rest of the afternoon.
However, these are unlikely to touch the ground or produce any
damage.
Special weather statement, Aug 12, 3:18 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
318 PM CDT Wed Aug 12 2020

ILZ082-083-122045-
White IL-Hamilton IL-
318 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE AND CENTRAL
HAMILTON COUNTIES UNTIL 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a cluster of strong storms
over central Hamilton and western White Counties. These storms were
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mcleansboro, Enfield and Springerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3804 8869 3821 8865 3818 8823 3802 8823
TIME...MOT...LOC 2016Z 330DEG 1KT 3812 8842

DWS
Local storm report, Aug 12, 4:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLOOD            7 SE HEBBARDSVILLE      37.69N 87.32W
08/12/2020                   DAVIESS            KY   PUBLIC

            SOME WATER OVER CUMMINGS ROAD.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:33 AM CDTFlash Flood WatchPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more7 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.